Question: Is niacin a good way to manage cholesterol? I have a hard time with statins. I get muscle pains and cramps in my feet.
Dr. Hibberd's answer:
I recommend using a third-generation statin, such as Crestor, as a primary way to lower cholesterol. Such drugs have very low risks for side effects, muscle aches, myopathy, and cramps.
Niacin can be added to a statin, but you should be aware that it may increase the risks for a variety of health conditions. Two new studies published in the New England Journal of Medicine in July found the side effects from taking niacin may do more harm than good for the hundreds of thousands of Americans who take it alone or with other statin medicines like Lipitor.
The studies found niacin didn't help prevent heart problems or stroke any more than statins alone do. But a troubling rise in deaths among niacin users was identified in one of the studies, plus higher rates of bleeding, infections, GI distress, and other problems, particularly for people with diabetes.
You might see how you can handle one of the newer statin drugs, and consider adding CoQ10 supplements (100-200 milligrams twice daily) to prevent muscle aches. You should also be sure your doctor has confirmed your problems with statins are not related rhabdomyolysis (a rare side effect caused by some older statins) or elevated CPK levels.
© 2024 NewsmaxHealth. All rights reserved.